Colorado, 2025High Wind in Colorado, February 7, 2025
February 7, 2025 · NWS GJT · 2 events in 2 counties and zones
Unseasonably warm temperatures and clear skies promoted deep mixing on the 7th of February. In the meantime, the pressure gradient aloft was tightening ahead of a cold and strong low pressure system approaching the area from the west, leading to strong winds at upper levels.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures and clear skies promoted deep mixing on the 7th of February. In the meantime, the pressure gradient aloft was tightening ahead of a cold and strong low pressure system approaching the area from the west, leading to strong winds at upper levels. The unusual warmth of the day promoted deep mixing, tapping into those strong upper level winds and bringing strong gusts down to the surface. Higher elevations and the valleys of northeast Utah and northwest Colorado saw the peak gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 9:23 PM MST, 4 hours 37 minutes earlier. Its key messages:
- Tomorrow is the last day for record warmth as a cold front brings cooler temperatures this weekend.
- Strong wind gusts of 30-50 mph are expected tonight and tomorrow associated with the next system.
- Scattered to widespread snow showers are expected tomorrow evening into Saturday morning mainly in the central and northern mountains.
- The pattern could remain active next week, but the details are not certain at this point.
Area forecast discussion, Feb 6, 9:23 PM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
923 PM MST Thu Feb 6 2025
.KEY MESSAGES...
- Tomorrow is the last day for record warmth as a cold front brings
cooler temperatures this weekend.
- Strong wind gusts of 30-50 mph are expected tonight and tomorrow
associated with the next system.
- Scattered to widespread snow showers are expected tomorrow
evening into Saturday morning mainly in the central and
northern mountains.
- The pattern could remain active next week, but the details are
not certain at this point.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 250 PM MST Thu Feb 6 2025
The next low pressure system to impact our region just made landfall
along the West Coast. Ahead of the low a tight pressure gradient is
supporting gusty southwest winds across the area, which really kick
in tonight and tomorrow. The warmer than average air mass has not
changed, in fact, GJT has already broken the record high for the
day. This warmth along with increasing clouds and wind will result
in a mild night, so went slightly above mean guidance for lows.
Moisture begins to arrive in the form of clouds tonight becoming
widespread over the north tomorrow. Precipitation could get started
in the Uintas, Flat Tops and Park Range late tonight, but this
initial moisture surge does not have much forcing with it. The
higher elevations in the northern mountains could see light snow
showers on and off through the day, while the valleys stay dry.
Strong winds are possible in the favorable mountain wave/downslope
locations tonight. Surface heating will mix these stronger winds
into the lower valleys by late morning and early afternoon. Gusts of
30-50 mph will be common for a good portion of the forecast area.
Also, any virga that develops with the moisture advection could
enhance the winds at surface as well.
The shortwave that makes landfall today moves inland tomorrow and
eventually passes to our north late tomorrow. It will push a cold
front into the region and bring along remnant AR mositure. This will
result in more widespread mountain snow and valley rain. Snow levels
will initially be around 7-8kft tomorrow evening when the showers
increase. Expect the change over to snow overnight as the cold air
filters in from the north. The northern and central mountains will
be favored for this event with the highest totals in the Park Range
and Flat Tops. The southern mountains could get a few inches. The
peak for snowfall rates will be between sunset and sunrise, which
could impact the morning commute. The snow in combination with
strong winds could result in reduced visibility and drifting snow
only adding to the impacts. By Saturday morning the system lifts out
of the area and snow showers gradually come to an end.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 250 PM MST Thu Feb 6 2025
Vaguely cyclonic flow rippling ahead of a PACNW trough will drive
weather this weekend and likely into the new work week. A big
blocking ridge in the eastern Pacific will continue to starve The
West of moisture, leaving just remnant amounts spilling across the
front of the ridge into the Rockies. As we've seen recently, this is
not good for snowfall. Abundant warm air has also been difficult to
overcome without a deeper amplitude trough shaking up the pattern. A
series of shortwaves and favorable orographics will keep some chance
of high country snow in the forecast each day, but totals will be
meager and winter highlights are not looking likely through the
early half of next week. Models are hinting at the Pacific ridge
getting chipped away around Monday and potentially setting up a path
for better moisture transport into the Western States. Snow showers
will remain confined to the northern and central mountains of
Colorado through the weekend then shift southward into the San Juans
Monday and beyond, as the northwest trough digs down the West Coast.
Daily snow totals will hover in the 2 inch range, mostly above 9000
feet. This regime gives one pause in confidently forecasting snow
totals. Model discrepancies on Wednesday start to call into question
the next substantial wave as that West Coast trough digs out some
Pacific moisture. GFS is hinting at a SOCAL Pacific moisture tap
hitting the Four Corners Wednesday, while EC is less bullish. There
is some time to think this one over and let models work out the
kinks. For now, it appears that more substantial snow could arrive
Wednesday/Thursday across our mountain zones, given present moisture
forecasts. Climatologically speaking, this doesn't seem like a
stretch, but after a week of broken high temperature records, all
meteorological sense has run askew. Temperatures will slowly work
downward in the coming week as clouds and shortwave precipitation
whittle away at the unseasonably warm air mass. There is some hope
that winter-like temperatures are back in place by around Tuesday
and stay there through the extended period as cloud cover and new
snow restore some sanity to the mountains.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 923 PM MST Thu Feb 6 2025
VFR conditions will continue for terminals through this TAF
period. The concern tonight will be winds, where strong winds
aloft create LLWS conditions at some of our terminals. Winds
will remain gusty on the terrain into the overnight hours, but
subside in the valleys this evening. Cloud cover will remain
clear to scattered, with some increasing clouds towards the end
of the period across northern Colorado and northeast Utah.
Showers threaten the northern and central Colorado TAF sites
KHDN, KRIL, KEGE and KASE after 00Z bringing the potential for
MVFR visibility in snow or mixed rain/snow showers. Ceilings at
KRIL, KEGE and KASE are also expected to drop below ILS
breakpoints during this time.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 10 AM to 6 PM MST Friday for COZ001-002-008.
Winter Weather Advisory from 5 PM Friday to 7 AM MST Saturday
for COZ004-013.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...LTB
AVIATION...TGJTHazardous weather outlook, Feb 6, 2:59 AM MST, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
259 AM MST Thu Feb 6 2025
COZ001>014-017>023-UTZ022>025-027>029-071200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
259 AM MST Thu Feb 6 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Colder air arriving Friday will lower snow levels as a more
significant snow storm arrives Friday afternoon through Saturday. The
combination of strong winds and this snow will bring hazardous travel
conditions to the northern and central mountains. Winds Friday will
gust 30 to 40 mph in the valleys and 40 to 50 mph in the mountains
lasting into the evening. Isolated to scattered light snow showers
will continue each afternoon and evening in the mountains Sunday
through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, West Elk and Sawatch Mountains
- When
- February 7, 2:00 AM MST to 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The Carbonate Hill mesonet station recorded a wind gust to 81 mph at 1100 AM MST on February 7th. This was the peak gust of the day, as wind began to diminish during the afternoon in this area. Other gusts around the zone ranged from 45 mph to 60 mph, with the peak gust being this 81 mph gust at Carbonate Hill. No reports of injuries, damages, or fatalities were received.
High Wind, Central Yampa River Basin
- When
- February 7, 9:00 AM MST to 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The KEEO ASOS at Meeker Airport in meeker recorded a peak gust to 68 mph at 1143 AM MST on February 7th. Other gusts above 58 mph were recorded at both KEEO ASOS and KHDN AWOS at Yampa Valley Regional Airport in Hayden. At KHDN, two gusts to 58 mph were recorded, one at 602 PM MST and one at 615 PM MST. At KEEO, a gust to 64 mph was recorded at 153 PM MST, a gust to 67 mph was recorded at 357 PM MST, and the peak gust to 68 mph was recorded at 1143 AM MST. Other gusts around the area ranged from 45 mph to 55 mph. No reports of injuries, damages, or fatalities were received.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Minnesota, February 7 to 8, 202517 events
- Strong Wind in New York, February 7, 202515 events
- Heavy Snow in North Dakota, February 7 to 8, 202515 events
- Heavy Snow in Wisconsin, February 7 to 8, 202515 events
- Heavy Snow and Winter Weather in Maine, February 7, 202512 events
- Winter Storm and Avalanche in Idaho, February 7, 2025$7,000 · 9 events
- Winter Storm and Winter Weather in Wisconsin, February 7 to 8, 20259 events
- Winter Weather in South Dakota, February 7 to 8, 20259 events
- High Wind in Wyoming, February 7, 202560 kt wind · 6 events
- High Wind in Nevada, February 7, 202571 kt wind · 5 events
- Winter Weather in South Dakota, February 7, 20254 events
- Heavy Snow in Minnesota, February 7 to 8, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239322, 1239324.